Thunderstorm Wind, Rawlins
- When
- July 21, 7:45 PM MST
- Where
- Rawlins County, 11 mi N of Atwood
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -101.050
Power pole knocked down by wind.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 1:03 PM MST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 203 PM MDT WED JUL 21 2004 .SHORT TERM...(TONIGHT THROUGH SATURDAY) SHOWERS/ISOLATED THUNDERSTORMS CONTINUE THIS AFTERNOON ALONG WEAK BOUNDARY/WIND SHIFT OVER SOUTHEAST ZONES. THESE WILL CONTINUE TO PULL AWAY AND SHOULD BE EAST OF THE AREA BY 00Z. MEANWHILE...CLEAR SKIES OVER COLORADO WILL RESULT IN STRONG HEATING OVER THE HIGHER TERRAIN AND THUNDERSTORMS WILL DEVELOP AGAIN LATE THIS AFTERNOON IN UPSLOPE FLOW. AREA PROFILERS SHOW 500 MB FLOW STRONGER THAN AS OF LATE...20 TO 30KTS...SO EXPECT SOME ORGANIZATION. OF PARTICULAR CONCERN IS THE 4KM WRF SOLUTION...SHOWING SMALL MCS PUSHING THROUGH THE AREA OVERNIGHT...THOUGH STORMS POPPING UP AT 06Z IN NORTHEAST COLORADO DOES NOT SEEM RIGHT. 20KM ETA KEEPS BULK OF PRECIPITATION OVER COLORADO...WHILE 80KM GFS PAINTING WIDESPREAD PRECIPITATION. 20KM ETA LOOKS MOST REASONABLE OF THE OFFERINGS...GIVEN WEAK 0-6KM WINDS/STORM MOTION...AND 850-700MB MUCAPE AXIS ORIENTED ROUGHLY FROM NORTH PLATTE TO LIMON. WILL TRY TO GO LIKELY WEST TO CHANCE EAST...DEPENDING ON SUCCESS OF COORDINATION WITH SURROUNDING OFFICES. THURSDAY...COLD FRONT WILL MOVE THROUGH IN THE EARLY AFTERNOON. EXPECT BROKEN TO OVERCAST SKIES MOST OF THE DAY...SO WILL UNDERCUT HIGH TEMPERATURE GUIDANCE. THE LACK OF SURFACE HEATING WILL ALSO LIMIT INSTABILITY WITH MUCAPES MAXIMIZED ALONG THE FRONT AT 1000-1500 J/KG. 500MB FLOW FORECAST TO BE RATHER WEAK...10 TO 20KTS...SO NOT EXPECTING AN ORGANIZED SEVERE WEATHER THREAT. NONETHELESS...GFS MOS GUIDANCE OFFERING CHANCE TO LIKELY POPS...AND WITH SURFACE BOUNDARY/500 MB VORT MAX/RIGHT REAR JET QUADRANT CAN FIND NO REASON TO ARGUE. AS FRONT MOVES SOUTH THURSDAY NIGHT...POST FRONTAL UPSLOPE FLOW WILL BRING WIDESPREAD LIGHT RAIN/ISOLATED THUNDERSTORMS/AREAS OF FOG TO THE AREA. SOME JET SUPPORT AS WELL...AS STRONG DIVERGENCE FORECAST AT 250 MB IN RIGHT ENTRANCE REGION. HIGH POPS WARRANTED. FRIDAY...POST FRONTAL UPSLOPE FLOW WILL BRING AN OVERCAST AND COOL DAY. MAV AND UKMET IN VERY GOOD AGREEMENT WITH HIGH TEMPERATURES IN THE MIDDLE TO UPPER 60S...AND THEY ARE THE BEST PERFORMERS IN THIS SITUATION. MET AND FWC WARMER AS USUAL...BUT EVEN THEY HAVE SHOWN A DISTINCT DOWNWARD TREND FOR SEVERAL RUNS. WILL GO AS LOW AS SURROUNDING OFFICES WILL ALLOW. PRECIPITATION FORECAST DIFFICULT...WITH MAINLY LIGHT RAIN/SHOWERY TYPE ACTIVITY...BUT WITH ALL MOS GUIDANCE GIVING CHANCE TO LIKELY AGAIN A WET FORECAST SEEMS IN ORDER. SHOWER CHANCES WILL GRADUALLY DIMINISH FRIDAY NIGHT AS SURFACE WINDS SWING AROUND TO SOUTHEAST AND CUT OFF UPSLOPE. SATURDAY...850 TEMPERATURES SUPPORTING ONLY A SLIGHT WARM UP...WITH ETA GIVING MIDDLE 70S AND GFS AT LEAST 5F COOLER. STILL A FEW DAYS OUT...SO WILL GO WITH THE ETA TEMPERATURES FOR NOW WHICH BLEND WELL. INSTABILITY AXIS WILL BE PUSHED AGAINST THE FRONT RANGE. ETA SHOWS NORTHWEST FLOW ALOFT...WHILE GFS MORE ZONAL. THUS...BEST CHANCES FOR SHOWERS/ISOLATED THUNDER WILL BE IN THE WEST. HOWEVER...BOTH MODELS SHOW UPPER DYNAMICS SWINGING INTO THE NORTHERN PLAINS...AND WILL HAVE TO WATCH FOR SOME KIND OF MCS COMING DOWN IN THE FLOW SATURDAY NIGHT. && .LONG TERM...(SUNDAY THROUGH WEDNESDAY) UPPER PATTERN RESEMBLES MORE WINTER THAN LATE JULY...AS UPPER LOW DROPS OUT OF THE CANADIAN PRAIRIE AND TAKES UP SHOP OVER THE UPPER MISSISSIPPI RIVER VALLEY. GFS/ECMWF BOTH SHOW ANOTHER SHOT OF COOL CANADIAN HIGH PRESSURE SURGING SOUTH OVER THE CENTRAL PLAINS SUNDAY...WITH DECENT VORTICITY MAXIMUM ROTATING THROUGH MAIN UPPER LOW NEAR OMAHA. WHILE INSTABILITY WILL BE PUSHED SOUTHEAST OF THE AREA BY LOW LEVEL SURGE...UPSLOPE FLOW AND DYNAMICS SHOULD BE ENOUGH TO BRING A CHANCE OF SHOWERS TO THE AREA. THE REST OF THE WEEK WILL SEE THE RIDGE SLOWLY REBUILD FROM THE SOUTHWEST WHILE TROUGH WILL BE SLOW TO LIFT THROUGH THE GREAT LAKES...LEAVING THE CENTRAL HIGH PLAINS UNDER NORTHWEST FLOW ALOFT. COOLER AIR WILL BE SLOWER TO MODIFY THAN GUIDANCE SUGGESTS AND WILL CONTINUE THE UNDERCUTTING TREND. 25-35KT 500 MB WINDS WILL ALLOW ANY STORMS WHICH MAY FIRE WITH EMBEDDED SHORTWAVES/MOIST RETURN FLOW/DAYTIME HEATING OVER HIGHER TERRAIN TO BECOME BETTER ORGANIZED AND LONGER LIVED. WILL HAVE THE TYPICAL AFTERNOON POPS IN THE WEST SPREADING EASTWARD DURING THE EVENING HOURS. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 909 AM MDT WED JUL 21 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 909 AM MDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WEAK COLD FRONT LOCATED ALONG A LINE FROM NEAR NORTON KANSAS TO CHEYENNE WELLS COLORADO. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER AN ISOLATED STORM CAPABLE OF DIME SIZED HAIL AND BRIEF WIND GUSTS TO 60 MPH WILL BE POSSIBLE...MAINLY EAST OF HIGHWAY 83 AFTER 2 PM MDT. WITH STORM MOTIONS EAST AROUND 10 MPH...LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...HOWEVER SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ACTIVE PATTERN WILL CONTINUE WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. DURING THE OVERNIGHT HOURS ON THURSDAY...A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE THROUGH THE AREA WITH A COLD FRONT...INCREASING THE THREAT FOR DAMAGING WINDS AND HEAVY RAIN. AS THIS SYSTEM EXITS THE AREA FRIDAY MUCH COOLER TEMPERATURES ON THE ORDER OF 20 DEGREES CAN BE EXPECTED. FROM FRIDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL REMAIN POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MWM
The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 thunderstorm wind. Local standard time, as filed.
Power pole knocked down by wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404967.